Texas, 2019Tornadoes and Flash Flooding in Texas, May 1 to 3, 2019
May 1 to 3, 2019 · NWS SJT · 19 events in 11 counties and zones
On May 1, a very unstable airmass, dryline and a residual outflow boundary combined across the Big Country or the region north of Interstate 20 to trigger a few supercell thunderstorms. These ingredients resulted in two tornado reports and a few hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 1, a very unstable airmass, dryline and a residual outflow boundary combined across the Big Country or the region north of Interstate 20 to trigger a few supercell thunderstorms. These ingredients resulted in two tornado reports and a few hail reports. By May 3, an upper level disturbance moved into West Central Texas and caused more severe storms to develop. These storms produced large hail on May 3. Tragically, on May 3, lightning from a thunderstorm killed a camper at Llano State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 11:43 AM CST, 47 minutes earlier.
Area forecast discussion, May 1, 11:43 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1243 PM CDT Wed May 1 2019
.AVIATION...
/18Z TAFS/
Ceilings will continue improving over the next few hours as the
cloud cover lifts and breaks up. This will allow for conditions to
become more favorable for scattered thunderstorms to develop this
afternoon and evening. Then, most of the thunderstorm activity
should shut off just after dark. MVFR ceilings will return to
KJCT, KSOA, and KBBD.
&&
.PREV DISCUSSION... /issued 1052 AM CDT Wed May 1 2019/
UPDATE...
Latest short term models, such as the HRR and NAMNEST, indicate
showers and thunderstorms will develop mainly this afternoon. The
best location, again based on data from these two models, for
afternoon thunderstorms is mainly along and southeast of a line
from Abilene to Sonora. Thus, just updated our morning forecast to
lower PoPs for the remainder of this morning. Also, confidence for
exactly where and when thunderstorms may develop this afternoon is
not high; therefore, a more conservative 50 percent chance looks
best. Nevertheless, if thunderstorms do develop, the potential for
large hail and damaging winds continues this afternoon.
PREV DISCUSSION... /issued 648 AM CDT Wed May 1 2019/
AVIATION...
/12Z TAFS/
MVFR stratus has spread across West Central Texas this morning.
Expect cigs to gradually improve to VFR this afternoon. Showers
and thunderstorms remain possible this afternoon, but timing and
coverage remains uncertain. Will maintain VCTS at all terminals,
with amendments likely this afternoon once convection develops.
PREV DISCUSSION... /issued 412 AM CDT Wed May 1 2019/
SHORT TERM...
(Today and Tonight)
Challenging forecast on tap for West Central Texas this afternoon,
with the potential once again for strong to severe thunderstorms
across most of the area.
Southwest flow aloft will persist across the region today, with a
weak shortwave or two traversing the area this afternoon. At the
surface, a dryline will sharpen across the eastern Permian Basin
nearing our western CWA border by the late afternoon. A residual
outflow boundary from an ongoing thunderstorm complex over Oklahoma
will lie somewhere in the vicinity of northwest Texas or the Red
River Valley. Global model guidance and convective allowing models
are not in much agreement regarding evolution of showers and
thunderstorms in the afternoon and evening. However, any discrete
supercells that can initiate along the dry line and/or residual
outflow boundary will have the potential to become quickly severe
given SBCAPE values in excess of 3000 J/KG along with very steep mid
level rates. A damaging wind threat will also exist given the
potential for storms to merge into multi-cellular clusters and/or
linear convective segments...which is hinted at by several of the
high resolution models. Things should wind down by the late evening
hours, with storms potentially lingering across the eastern half of
the forecast area before exiting the CWA.
It will muggy once again tomorrow, with dewpoints in the upper 60s
and lower 70s. Highs will mainly be in the upper 70s across the east
to the mid 80s out west, with overnight lows in the 60s.
LONG TERM...
(Thursday through Tuesday)
Models continue to struggle with the details of the showers and
storms, with much of it dependent on the mesoscale features such
as the cold front and the location of potential outflow
boundaries. Models suggest that the weak front will sag south of
I-20 on Thursday afternoon and then close to I-10 on Friday
afternoon. This will be at least one of the primary foci for
convective development. Given the unstable air mass in place,
areas along the front look to be the best areas to place the
highest POP forecasts, with the best chances sagging south from
the Concho Valley and Heartland on Thursday into the I-10 corridor
for Friday. Confidence is relatively low however, with convection
today and tonight likely to generate additional outflow boundaries
as well have an effect on the overall movement of the front
itself. Upper level trough axis passes on Friday and this will
likely produce the most widespread shower and storm activity
wherever it ends up developing.
Drier conditions return for the weekend, at least for most areas.
However, approach of the next storm system into California will
once again produce southwest flow and the arrival of several
shortwaves for early next week. Shower and storm chances return.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 80 62 76 / 20 30 40 50
San Angelo 65 85 61 81 / 20 40 40 50
Junction 67 85 62 81 / 30 40 50 70
Brownwood 64 81 61 75 / 30 40 60 60
Sweetwater 63 78 61 76 / 10 30 30 40
Ozona 65 82 60 79 / 20 40 40 40
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
41
Hazardous weather outlook, May 1, 4:15 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
515 AM CDT Wed May 1 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
515 AM CDT Wed May 1 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms are possible this afternoon
and evening across all of West Central Texas. Large hail,
damaging winds, and dangerous cloud to ground lightning will be
the main hazards with these storms. However, an isolated tornado
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Shower and thunderstorm chances will continue through Friday. A
few storms may be strong to severe. Large hail and damaging winds
are the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 1, 7:40 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 AM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL NOLAN 32.27N 100.24W
04/23/2019 E1.50 INCH NOLAN TX EMERGENCY MNGR
&&Special weather statement, May 1, 12:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
108 PM CDT Wed May 1 2019
TXZ099-011900-
Throckmorton TX-
108 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THROCKMORTON COUNTY
UNTIL 200 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, or 15 miles southeast of Munday, moving
north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Throckmorton County, including the following locations... Us-
183 Near The Throckmorton-Baylor County Line.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.
LAT...LON 3328 9920 3330 9947 3340 9947 3340 9914
TIME...MOT...LOC 1807Z 196DEG 15KT 3336 9937
Special weather statement, May 1, 12:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
117 PM CDT Wed May 1 2019
TXZ098-011900-
Haskell TX-
117 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 200
PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Haskell, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Weinert around 200 PM CDT.
Other locations impacted by this storm include Us-
277 Near The Haskell-Knox County Line.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.
LAT...LON 3339 9947 3304 9966 3309 9989 3340 9985
TIME...MOT...LOC 1816Z 196DEG 15KT 3314 9977
Event by event
7 hail, 4 flood, 4 flash flood, 2 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Throckmorton
- When
- May 1, 12:30 PM CST to 12:36 PM CST
- Where
- Throckmorton County, 16.28 mi NW of Throckmorton to 14.97 mi NNW of Throckmorton
- Rating
- EFU
- Path length
- 2.56 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.362, -99.359
A trained spotter took a picture of a photogenic tornado in northwest Throckmorton County near Millersview Reservoir. He said the tornado stayed on the ground for approximately 5 to 6 minutes. He left the location because the tornado was approaching his location. As he left, he could still see the tornado in his rearview mirror.
Hail, Throckmorton
- When
- May 1, 3:13 PM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.180, -99.180
Hail, Throckmorton
- When
- May 1, 4:35 PM CST
- Where
- Throckmorton County, 9.83 mi W of Throckmorton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -99.350
A trained spotter reported half dollar size hail 10 miles east of Irby.
Tornado, Haskell
- When
- May 1, 4:46 PM CST
- Where
- Haskell County, 10.46 mi SE of Lake Stamford
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 32.960, -99.510
A brief tornado touchdown was reported.
Flood, Throckmorton
- When
- May 1, 6:12 PM CST to 8:12 PM CST
- Where
- Throckmorton County, 5.63 mi NE of Throckmorton to 4.18 mi SE of Throckmorton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.234, -99.107
The public reported street flooding, roads closed, and stranded vehicles in Throckmorton.
Flood, Haskell
- When
- May 1, 6:36 PM CST to 8:36 PM CST
- Where
- Haskell County, 4.04 mi SSE of Haskell to 4.49 mi S of Haskell Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.118, -99.718
Law enforcement reported FM 600 southeast of Haskell flooded.
Hail, Jones
- When
- May 1, 7:03 PM CST
- Where
- Jones County, 1.87 mi WNW of Stamford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.960, -99.810
A trained spotter reported half dollar size hail 2 miles west-northwest of Stamford.
Flood, Jones
- When
- May 1, 11:15 PM CST to May 2, 3:00 AM CST
- Where
- Jones County, 5.98 mi NW of Tuxedo to 3.01 mi ENE of Avoca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.981, -100.013
Intersection of State Highway 6 and FM 1636 is flooded and impassable. Also, numerous|low water crossings were flooded throughout Jones County.
Hail, Brown
- When
- May 2, 12:35 PM CST
- Where
- Brown County, 4.03 mi NW of Blanket
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.860, -98.830
Hail, Coleman
- When
- May 2, 12:39 PM CST
- Where
- Coleman County, 0.91 mi NE of Talpa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.780, -99.710
Flash Flood, Concho
- When
- May 2, 1:30 PM CST to 3:30 PM CST
- Where
- Concho County, 8.21 mi SSE of Eden to 8.15 mi SSE of Eden
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.104, -99.821
The public reported swift water estimated to be two feet deep at a low water crossing near the Concho and Menard County line.
Flash Flood, Sutton
- When
- May 2, 2:45 PM CST to 4:45 PM CST
- Where
- Sutton County, 9.69 mi SSW of Sonora to 10.77 mi SSW of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.440, -100.692
The Sutton County Sheriffs office reported a foot of water over Cusenbary Road and County Road 405.
Hail, Crockett
- When
- May 2, 4:06 PM CST
- Where
- Crockett County, 35.06 mi W of Ozona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.710, -101.790
Lightning, Kimble
- When
- May 3, 4:34 PM CST
- Where
- Kimble County, 3.13 mi SW of Junction
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS Employee
- Coordinates
- 30.443, -99.801
A man from Midland was killed by lightning while he and his family were camping at Llano State Park.
Flash Flood, Kimble
- When
- May 3, 5:57 PM CST to 7:27 PM CST
- Where
- Kimble County, 3.94 mi E of (Jct)kimble Co Arpt to 0.99 mi NW of Segovia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.507, -99.704
Law enforcement reported water over the roadway on 2169. The water was estimated to be 18 inches deep.
Hail, Nolan
- When
- May 3, 6:27 PM CST
- Where
- Nolan County, Sweetwater
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -100.400
A trained spotter reported golf ball size mixed with ping pong ball size hail in Sweetwater.
Thunderstorm Wind, Nolan
- When
- May 3, 6:44 PM CST
- Where
- Nolan County, 0.69 mi S of Sweetwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -100.400
Law Enforcement reported trees down across Sweetwater.
Flash Flood, Nolan
- When
- May 3, 7:05 PM CST to 9:05 PM CST
- Where
- Nolan County, 2.3 mi WSW of Sweetwater Muni Arpt to 5.37 mi NW of Shaufler
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.461, -100.508
The fire department reported two high water rescues on Interstate 20 at Mile Markers 243 and 244 in Sweetwater.
Flood, Taylor
- When
- May 3, 8:07 PM CST to 10:07 PM CST
- Where
- Taylor County, 0.34 mi WNW of Hamby to 3.83 mi SSE of Elmdale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.522, -99.635
A trained spotter reported flooded roads over the north and northeast portions of Abilene.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
- Flooding in Minnesota, May 1 to 8, 2019$59,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828523, 826883, 826885, 828526, 829490, 829491, 826886, 832215, 832217, 832222, 831800, 829469, 832227, 828480, 829462, 826887, 826891, 829464, 829492.